NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 17, 2014
Hair loss side effects of Keppra
I AM 23 YEARS OLD. AT THE MOMENT MY NEUROLOGIST IS CHANGING MY MEDICATION FROM LAMICTOL TO KEPPRA. AS HE IS INCREASING THE DOSAGE OF KEPPRA, I HAVE NOTICED THAT MY HAIR IS THINNING AND MY HAIR LINE IS RECEEDING. I TOLD HIM ABOUT THIS AND HE SAID THAT HE DOES NOT THINK IT IS THE MEDICATION. HE HAS TOLD ME TO CONTINUE INCREASING MY DOSAGE OF KEPPRA AND DECREASE THE DOSAGE OF LAMICTOL. I STILL BELIEVE THAT IT IS THE KEPPRA BECAUSE I NOTICE THE HAIR LOSS RIGHT AFTER THE INCREASE IN KEPPRA DOSAGE. I WAS WONDERING IF EITHER LAMICTOL OR KEPPRA CAN CAUSE HAIR LOSS. ALSO IF THEY DO, IS THERE ANY WAY TO STOP OR EVEN REVERSE THE HAIR LOSS.
I am not aware of any reliable reports of either Lamictal or Keppra causing hair loss, and have not seen this in any of my patients. The only antiepileptic drug that consistently causes hair loss is valproate. In the case of valproate, the additional of selenium may reduce hair loss. Since selenium is a benign mineral that is contained in several over the counter multivitamin preparations, you might consider taking a vitamin with selenium.
Michael Privitera, MD
Professor of Neurology
College of Medicine
University of Cincinnati